Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Amarillo, TX

May 11, 20145 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2014, 11:07 PM CDT for 5 counties in Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 11:07 PM CDT (04:07 UTC)
Expired
May 11, 2014, 11:45 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 129 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 11:09 PM CDTHAIL 0.88Miami, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 8:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KAMA 120407
SVRAMA
TXC087-179-211-393-483-120445-
/O.NEW.KAMA.SV.W.0008.140512T0407Z-140512T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1107 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1145 PM CDT

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 3 MILES WEST OF KELLERVILLE...OR 20 MILES NORTHWEST OF
  SHAMROCK...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...              CANADIAN...           WHEELER...
  TWITTY...             NEW MOBEETIE...       LORA...
  LELA...               KELLERVILLE...        CODMAN...
  BRISCOE...            ALLISON...            MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 150 AND 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3512 10033 3552 10088 3604 10047 3575 9999
      3549 9999
TIME...MOT...LOC 0407Z 212DEG 37KT 3538 10053

$$

SIMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:26 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 11, 9:26 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT SUN MAY 11 2014

.UPDATE...
EXTENDED THE WIND ADVISORY AND BLOWING DUST ADVISORY THROUGH MIDNIGHT
FOR THE WESTERN PANHANDLES TO COVER STRONG POST-FRONTAL NORTHERLY
WINDS. ALSO EXTENDED THE RED FLAG WARNING ACROSS PORTIONS OF THE
WESTERN AND CENTRAL TX PANHANDLE WEST OF THE DRYLINE...AGAIN TO COVER
THE STRONG POST-FRONTAL NORTHERLY WINDS.

SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE EASTERN TX PANHANDLE
THROUGH 2 AM AS SURGING COLD FRONT OVERTAKING DRYLINE MAY TRIGGER
ADDITIONAL CONVECTION. SHOULD BE ABLE TO EXPIRE THE TORNADO WATCH
ACROSS THE NORTHEAST PANHANDLES AT 10 PM AS THE FRONT PUSHES
SOUTHEAST OF THIS AREA.

KB

&&

.PREV DISCUSSION... /ISSUED 639 PM CDT SUN MAY 11 2014/

AVIATION...
00Z TAF CYCLE
A COLD FRONT WILL MOVE THROUGH THE DALHART AND GUYMON TAF SITES
AROUND 00Z TO 02Z MONDAY...AND THEN THROUGH THE AMARILLO TAF SITE
AROUND 03Z TO 04Z MONDAY. THE STRONG SOUTHWESTERLY WINDS OF 25 TO 35
KNOTS WITH GUSTS TO AROUND 40 TO 45 KNOTS WILL SHIFT TO THE NORTH 20
TO 30 KNOTS WITH GUSTS NEAR 35 KNOTS ONCE THE COLD FRONT MOVES
THROUGH. VFR CONDITIONS CAN BE EXPECTED THROUGH 00Z TUESDAY.
HOWEVER...AREAS OF BLOWING DUST COULD CAUSE MVFR VISIBILITIES UNTIL
AROUND 03Z MONDAY. INCREASING HIGH LEVEL AND MID LEVEL CLOUDS CAN BE
EXPECTED THROUGH 00Z TUESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 255 PM CDT SUN MAY 11 2014/

DISCUSSION...
A DRYLINE EXTENDED SOUTHWARD FROM A COLD FRONT OVER WESTERN BEAVER
COUNTY TO JUST WEST OF CLARENDON THIS AFTERNOON. SOME CU HAS
DEVELOPED ALONG AND AHEAD OF THE DRYLINE...WITH A FEW THUNDERSTORMS
IN SOUTHWEST KANSAS NEAR DODGE CITY. A FEW THUNDERSTORMS MAY BE
POSSIBLE IN THE EASTERN PANHANDLES LATE THIS AFTERNOON AND THIS
EVENING AHEAD OF THE DRYLINE. THE COLD FRONT WILL CONTINUE SOUTHWARD
ACROSS THE PANHANDLES THIS EVENING. AN ISOLATED THUNDERSTORM MAY
DEVELOP BEHIND THE COLD FRONT AS WELL. THE STORMS IN THE EASTERN
PANHANDLES WILL HAVE A CHANCE AT BECOMING SEVERE...BUT THEY SHOULD
QUICKLY MOVE NORTHEAST INTO KANSAS AND THE WESTERN PART OF OKLAHOMA.
THE MAY THREATS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. AN UPPER LEVEL SHORT WAVE TROUGH OVER THE 4 CORNERS REGION
WILL LIFT NORTHEAST TONIGHT AND THE LIFT ASSOCIATED WITH IT MAY SPARK
A FEW MORE SHOWERS BEHIND THE COLD FRONT AFTER MIDNIGHT ACROSS
NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES.

WINDS BEHIND THE DRYLINE AND SOUTH OF THE COLD FRONT WILL STILL
ABOUT ADVISORY LEVELS EARLY THIS EVENING...SO WILL CONTINUE WITH
THE WIND ADVISORY FOR THE WESTERN AND CENTRAL PARTS OF THE TEXAS
PANHANDLE.

THIS AIR MASS BEHIND THE COLD FRONT WILL BE AN UNSEASONABLY COLD ONE.
IN FACT WE MAY EVEN SEE A FEW LOW TEMPERATURES FALLING BELOW FREEZING
IN THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE  EITHER
TUESDAY MORNING OR WEDNESDAY MORNING. WE HAVE GONE AHEAD AND ADDED
SOME SLIGHT CHANCE POPS TO THE SOUTHWEST HALF OF THE CWA FOR SOME
SHOWERS ASSOCIATED WITH A MINOR SHORT WAVE TROUGH THAT DIVES DOWN
THE BACK SIDE OF THE LAGER UPPER TROUGH AND ACROSS EASTERN NEW
MEXICO AND WEST TEXAS ON TUESDAY.

THE AIR MASS WILL SLOWLY MODIFY AFTER MID WEEK AND WE WILL START
SEEING TEMPERATURES AROUND OR ABOVE NORMAL BY LATE IN THE WEEK.

FIRE WEATHER...
A RED FLAG WARNING WILL CONTINUE THROUGH THE MID EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES BEHIND A
DRYLINE AND SOUTH OF A COLD FRONT.

FIRE WEATHER CONCERNS WILL DECREASE THROUGH MID WEEK AS A
MUCH COOLER AIR MASS TAKES OVER AND LIGHTER WINDS PREVAIL.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DEAF SMITH...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL.

     BLOWING DUST ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...
     OLDHAM...POTTER...RANDALL...SHERMAN.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...BLOWING DUST ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: CIMARRON.

&&

08/11
Hazardous weather outlook, May 11, 9:09 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
909 PM CDT SUN MAY 11 2014

OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
909 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

WIDESPREAD EXTREMELY CRITICAL AND CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED ACROSS THE SOUTHWESTERN AND THE CENTRAL AND SOUTH
CENTRAL TEXAS PANHANDLE AHEAD OF A COLD FRONT THROUGH MIDNIGHT
TONIGHT DUE TO SOUTHWEST 20 FOOT WINDS OF 25 TO 30 MPH WITH HIGHER
GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT.
AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR THIS AREA UNTIL 12
AM TONIGHT. THE SOUTHWEST WINDS WILL SHIFT TO NORTHWEST FOLLOWING THE
PASSAGE OF A STRONG COLD FRONT.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE
THROUGH MIDNIGHT ACROSS THE WESTERN HALF OF THE TEXAS
PANHANDLE...BEFORE SHIFTING TO THE NORTHWEST AS A STRONG COLD FRONT
ARRIVES. A WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 12 AM
TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN TEXAS PANHANDLE
THROUGH LATE TONIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS THE
EASTERN TEXAS PANHANDLE...WITH LARGE HAIL UP TO HEN EGG SIZE AND
LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE.

AREAS OF BLOWING DUST WILL CREATE VISIBILITIES OF AROUND A MILE OR LESS
AT TIMES ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. A BLOWING
DUST ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT ACROSS THE WESTERN
COMBINED PANHANDLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LIGHT FREEZE MAY OCCUR TUESDAY AND WEDNESDAY MORNINGS ACROSS PARTS
OF THE OKLAHOMA PANHANDLE AND WESTERN TEXAS PANHANDLE. A FREEZE
WATCH OR FREEZE WARNING MAY BECOME NECESSARY FOR THESE AREAS DURING
ONE OR BOTH MORNINGS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH LATE TONIGHT ACROSS
THE EASTERN TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS THROUGH LATE THIS EVENING.

SCHNEIDER

In the hours before

Special weather statement, May 11, 8:23 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT SUN MAY 11 2014

OKZ003-TXZ005-120200-
BEAVER OK-LIPSCOMB TX-
823 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB AND EXTREME
SOUTHEASTERN BEAVER COUNTIES UNTIL 900 PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF HIGGINS...OR 8 MILES SOUTHEAST OF
LIPSCOMB...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...           HIGGINS...            FOLLETT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3612 10033 3650 10024 3650 10000 3606 10000
TIME...MOT...LOC 0123Z 222DEG 37KT 3616 10015

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:23 PM CDTSpecial Weather StatementAMALipscomb37 min
May 11, 8:27 PM CDTSevere Thunderstorm WarningAMALipscomb63 min
May 11, 10:42 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler63 min
May 11, 11:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Lipscomb and 2 more95 min
May 12, 12:37 AM CDTAreal Flood AdvisoryAMADonley3 hr
May 12, 1:18 AM CDTSpecial Weather StatementAMACollingsworth, Donley, Wheeler42 min
May 12, 1:27 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler63 min
May 12, 3:56 AM CDTFreeze WatchAMADallam, Hartley11 hr
May 12, 2:57 PM CDTFreeze WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.